Steroids and weight gain 😭

I'm really struggling with how much weight I have gained recently. I was on 50mg of pred after a flare up and have been gradually bringing it down. I am now on 15mg but have noticed I've gained a lot of weight especially in my face and stomach areas. Can anyone give me any advice on best ways of losing it? I'm eating healthy and exercising but it doesn't seem to budge. Will it take a bit of time....it's really getting me down. I feel like a completely different person. 🙁 thanks xx

19 Replies

oldestnewest
  • Hi, I have been on steroids for 10+ years now and am still trying to come down off them. I currently am on 19mg and I too have noticed weight gain and puffed up face. I have tried just about every diet there is to no avail until recently. I have just started the alkaline diet and in 5 weeks have lost 26 lbs. I am still on it as I have another 26+ to lose. I have nothing to gain with diet I am not affiliated with them at all. I am just telling you what works for me.

  • Feeling for you Rachel. Not much use for you though as I'm useless with diets. I hated the effect of steroids. I have a round face, worse with the weight I carry usually and then the steroids just blew me up. Are you aiming to come off them or are you stuck on a lower dose? When mine stopped and came out the system I lost a lot of the weight. Still hate my round fat face tho lol

    Fingers crossed for you x

  • I'm aiming to come off them as I'm on methotrexate too. But won't be off them for a while yet probably end of September. And I'm going on holiday in August so was just trying to shift some of the excess weight ha. X

  • You really need to come off steroids as quickly as you possibly can, you longer your body rely's on them the quicker your adrenal gland will be sluggish or even stop completely. I will be on steroids for the rest of my life as my adrenals have failed. Good Luck. Sorry if this appears to tell you get on it. That is not meant.

  • Hi Rachel

    The weight gain with steroids is tough and your doing well reducing them. Your doing the right things eating healthily and exercising , I find eating smaller portions helpful and I've cut down carbs a lot too as I have to watch my weight on steroids. They are horrid the way they change our appearance, I'm watching my moon face gradually subsiding but it does take time ,same with weight. Every mg less you reduce the more you will lose weight. Good luckX

  • Hi Rachel,

    I know how your feeling. I've put on 2 stone with steroids over the past year or so. I am usually very slim. I looked at Christmas holiday photos and got the shock of my life. I knew I'd put on Weight but the holiday picures made me want to cry,

    Since then I have been trying to lose weight. All I've managed so far is 6lb. It's mainly on my face and my stomach. I'm still having a flare, and I refused to go up again on steroids. I'm only on 10mg now. So instead they added a steroid called Budesonide. Unfortunately it's only helping marginally so far.

    I've stopped sugar, bread and dairy, but it's still very slow. It's on my face and stomach also. I look like I'm 6 months pregnant. Unfortunately I'm too tired and too achy to do much exercise. I've never felt so unfit in my life. I'm also a long term steroid user of 17 years.

    I might try the alkaline diet as well, as I know it's the healthiest diet. Especially for illnesses. I'm juicing a lot, and making smoothies for breakfast adding oat bran to them, as it keeps you full for longer. Also drinking a lot of water. I've also added wheatgrass as it's supposed to help lose weight.

    Good luck. I know how horrible it makes you feel.

    I even went to a funeral of my best friend and people (her parents included) didn't even recognise me.

    It will definitely come off when you reduce the amount your on.

    All the best.

    Jacqueline

  • Thanks for your reply. It's good to know others are going through the same thing. I'm am trying to up my exercise but I'm the same with being too tired sometimes to even move. Hopefully as my steroids come down I will lose some weight.

    Thanks for your advice.

    Rachael x

  • It will seem futile at the moment but as your dose is reduced you will recognise changes. I lost 4 stone doing Slimming World and I'm keeping my weight stable on 10mg of pred. Been a tough battle with ups and downs but I just preserved. Hate the side effects of steroids.

    Best wishes x

  • I'm in exactly the same position with this. Can someone please give a bit more detail about the alkaline diet? Almost too much info via Google. Just a quick run down would help, thank you x

  • From what I've read about the alkaline diet, it's eating a mainly raw food diet. Lots of green stuff. Best to make green drinks...blend or juice. Also apple cider vinegar..organic raw, helps to alkaline. Eating as close to natural as possible. It's not easy. I always start craving bad stuff after a few days. It's best to do it slowly really.

    Most nuts are fine, but not too much fruit. Best to check out YouTube or maybe someone else on here can help more. Also water with a pinch of sea salt helps.

    Hope this helps a little

  • I put on 2 stone with no luck loosing it over many years of trying . I now go to slimming world and have now lost 1 1/2 stone. Going to group teaches you about food and gives you the encouragement to try and focus. Half a stone to my target.

  • I used to do slimming world before I was diagnosed. May have to start up again and stick to it.

  • I got to target with slimming world last November eating normal everyday food.

  • It's worth a try. People have given me many comments on how good I look and also that my face is not so puffed up. It's a great tonic when others notice. Good luck.

  • I have struggled with steroid weight gain off and on for years. It is one of most frustrating situations.

    I tried diets, and exercise, and although I didn't loose the weight at least I stayed healthy. So, you all are taking excellent care of yourselves. I know that this doesn't solve the problem. We are all ready trying to cope with health issues and the last thing we need is dealing with our appearance. Having this Blog is helpful because "chatting with others that can empathize or provide helpful information is a wonderful thing. The light at the end of the tunnel is that steroids are generally tapered.

  • Hi Rachael23,

    Have you discussed your plans to lose weight with your doctor? They will be the best person to advise you about safely losing weight, taking your health conditions and medications into consideration.

    It's great to hear that you are getting some exercise. Physical activity is important for your general health and wellbeing and is usually required in some form for healthy weight loss. We wrote an article about lupus and exercise for our blog earlier this year. You can read it at lupusuk.org.uk/lupus-and-ex...

    Please check with your doctor before trying any diets. Many people are not suited to particular diets, especially if they have an existing health condition. In lupus, the only recommended diet is one which is healthy and balanced. You can learn more about lupus and healthy eating in our booklet at lupusuk.org.uk/wp-content/u...

  • Hello! I've been on steroids 4 times in 15 years. Right now I'm taking 5mg daily. It's been all improving since July last year when I started taking 60mg. I've gone from 48 Kg to 64 Kg. It always goes this way when I'm taking steroids (And, I've been on 90mg..in the past), and then I lose all the weight again and back to my usual weight. But I tell you what, something that really helps me to keep go back to my normal weight is: To cook all in the steamer: chicken and fish, always. Nothing fried, no gravy, no oil. Lot of veggies, also in the steam or raw. No sugary drinks. Lot of water and tea without sugar. No junk food. Light crackers. And apples when I'm craving. And, very important: I try to walk 30min every day, normal pace. With the Lupus this has been very difficult,there are some periods with no walk at all, but the point is: it works for getting your usual weight back :) Finally: I'm not a model, haha, so I try to take all this calmly, no stress, eat well, have fun, no pressure. My family won't love me less if I look a little bit fatter :P and... We're alive. We have Lupus and we've made through another flare, bravo! :) :) :) hugs!!, take care xx

  • Hello Rachael, I have also been on steroids for 16 years in varying doses, and like you, hate my fat face and pumpkin shape body! I went up to 13 stone at one stage, and joined weight watchers, they are really good and I lost 2 stone, but it took me 2 years. I have to be careful with portions now, but I followed a points system, which I follow as needed and that seems to keep the weight level, and is fairly easy to manage.

    I would recommend weightwatchers to help you, and hope you lose weight slowly.

    best wishes.

  • The usual side effects - but I managed to lose 36lbs of pred-weight by cutting carbs drastically. I'm not the only one on my home forum (where we are all on pred). Some have avoided/minimised weight gain from the start by cutting carbs and others lost weight. Pred changes the way your body processes carbs so avoiding them as far as possible is the logical way to go.

You may also like...